Florida, 2009Flood in Florida, December 17 to 18, 2009
December 17 to 18, 2009 · NWS MLB · 1 event in 1 county or zone
Numerous bands of heavy showers and isolated thunderstorms trained over interior portions of St. Lucie County from late afternoon until well into the evening, producing over 12 inches of rain in less than 24 hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Numerous bands of heavy showers and isolated thunderstorms trained over interior portions of St. Lucie County from late afternoon until well into the evening, producing over 12 inches of rain in less than 24 hours. Temporary roadway and lowland flooding resulted, but no structures were damaged.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Dec 17, 2:38 PM EST, 5 hours 52 minutes earlier.
Area forecast discussion, Dec 17, 2:38 PM EST, 5 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
238 PM EST THU DEC 17 2009
.DISCUSSION...
...STRONG TO SEVERE STORMS EXPECTED ON FRIDAY...
MOST OF THE CELLULAR CONVECTION OVER/OFFSHORE THE TREASURE COAST
HAD DIMINISHED AS OF 18Z...LEAVING SWATHS OF MOSTLY LIGHT RAIN
COVERING THE SRN 2/3 OF THE CWA...AND SPREADING NWWD WITH TIME.
AFTN TEMPS L70S JUST ABOUT EVERYWHERE AS DIURNAL TEMP RISE HAS
BEEN DAMPENED OUT BY COMBINATION OF EXPANDING LOW CLOUD DECK...
PRECIP AND FAIRLY BRISK EASTERLY FLOW.
12Z MODEL GUIDANCE POINTS TO A SLIGHTLY STRONGER SFC LOW TRACKING
ENEWD ACROSS THE GOMEX AND NORTH FL OVER THE NEXT H24. CONSENSUS
OF SHORT RANGE GUIDANCE HAS THE LOW PUSHING ENE FROM THE WRN GOMEX
TO A POSN NOT TOO FAR SOUTH OF MOBILE BAY (1002-1004MB) BY 12Z FRI
...NEAR/NE OF APALACHICOLA (998-999MB) AT 18Z...AND BY 00Z SAT A
992-995MB LOW APPROACHING OR JUST OFFSHORE INVOF SAVANNAH GA.
TONIGHT...SFC WARM FRONT WILL LIFT STEADILY FROM NEAR LAKE OKEE
NWD THROUGH ECFL THRU 12Z. DEEP LAYER MOISTURE INCREASES BY A FEW
TENTHS OF PWAT OVERNIGHT...WITH LIGHT/MDT OVERRUNNING RAINS
BREAKING OUT AREAWIDE AS WARM SECTOR GRADUALLY OVERTAKES THE AREA
FROM S-N. 0-1KM SHEAR/HELICITY PROFILE SUPPORTIVE OF ANY CELLULAR
CONVECTION...EMBEDDED OR OTHERWISE...ACQUIRING ROTATION. ALTHOUGH
LACK OF STRONG SFC BASED INSTABILITY COULD KEEP THIS ROTATION
ALOFT OVER LAND...WILL NEED TO BE ESPECIALLY VIGILANT FOR MARINE
CONVECTIVE CELLS WHICH APPROACH LAND. THIS SHOULD MAINLY BE PRIOR
TO 06Z AS VEERING OF THE STEERING LAYER FLOW WILL TEND TO KEEP
CELLS OFFSHORE LATE TONIGHT.
FRI...THREAT FOR SVR LOOKS A LITTLE MORE WELL DEFINED TEMPORALLY.
SFC LOW WILL PUSH ONSHORE NEAR/JUST WEST OF THE FL BIG BEND...
DRAGGING PRE-FRONTAL SQLN EWD ACROSS THE PENINSULA DURING THE DAY.
SIGNIFICANT H25 DIVG/JET FORCED ASCENT WILL CONTINUE TO SUPPORT
INTENSIFICATION OF SFC LOW/SQLN AS IT RACES EWD. NAM/GFS GUIDANCE
SHOW LARGE SWATH OF 40KT+ WINDS @H925 AND 45 TO AS HIGH AS 60KT AT
H85. BOTH THE GFS AND NAM (ESPECIALLY THE LATTER) SHOW A LARGE
AREA OF 0-1KM HELICITY VALUES >300 M2/S2 COVERING VIRTUALLY THE
ENTIRE CWA STARTING IN THE 15Z-18Z TIME FRAME AND CONTINUING THRU
21Z-00Z. EXPECT SVR MODE TO FEATURE A VERY FAST MOVING SQLN WITH
EMBEDDED BOWS/LEWP AND PSBL SUPERCELLS/TORNADOES. TIMING IS STILL
A LITTLE UNCERTAIN...BUT GIVE OR TAKE A FEW HRS...ANTICIPATE SQLN
TO REACH LAKE COUNTY BY MID-LATE MORNING...THE GREATER ORLANDO AND
DAB AREAS BY EARLY AFTERNOON AND THEN THE SPACE/TREASURE COASTS
/LAKE OKEE AREA FROM MID-LATE AFTERNOON. SQLN COULD BE PRECEDED BY
DISCRETE CELLS/SMALL BANDS WHICH WOULD NEED TO WATCHED CLOSELY AS
WELL. POPS ARE 70-80 TNGT...100 AREAWIDE ON FRI.
ANOTHER THING WORTH MENTIONING IS THAT THE STRONG GRADIENT WINDS
OUTSIDE OF CONVECTIVE ACTIVITY WILL PROBABLY WARRANT LAKE WIND
ADVISORY FOR TMRW.
SAT/SAT NIGHT...COLD AIR ADVECTION WILL BEGIN IN ERNEST AS THE
STORM SYSTEM PULLS UP THE ERN SEABOARD...ALLOWING THE DLM FLOW
ACROSS THE DEEP S VEER TO THE NW. MAX TEMPS MAY CRACK THE 70F MARK
ALONG THE TREASURE COAST...BUT MOST AREAS WILL REMAIN IN THE
M/U60S. MIN TEMPS ARE EXPECTED TO FALL ANOTHER 10F FROM THE
PREVIOUS NIGHT... FALLING INTO THE U30/L40S ALONG AND N OF THE I-4
CORRIDOR...M/U40S ALONG THE SPACE AND TREASURE COAST.
SUN/WED...COOL/DRY WX PATTERN THRU THE FIRST HALF OF THE WEEK AS A
LARGE AND DRY HIGH PRESSURE RIDGE PUSHES ACROSS THE NATIONS
MIDSECTION. DLM NW FLOW ACROSS THE DEEP S WILL KEEP TEMPS A GOOD
10-15F BLO CLIMO THRU TUE. WINDS WILL VEER TO THE NE ON WED...
ALLOWING OCEAN MODIFIED AIR TO PUSH BACK ACROSS THE FL PENINSULA
WITH TEMPS RECOVERING TO NEAR CLIMO AVGS.
&&
.AVIATION...PREVAILING MVFR MAINLY BKN020-030 WITH SCT IFR VSBYS
IN PRECIP. COULD SEE STRONG WIND GUSTS ASCD WITH SQLN TMRW LATE
MORNING-AFTN...HOWEVER TIMING/AREAL EXTENT IS TOO UNCERTAIN TO
INSERT CONVECTIVE WIND GUSTS INTO ANY OF THE TAFS ATTM.
&&
.MARINE...SOLID SCA CONDS IN PLACE...AND WILL CONTINUE THROUGH
FRIDAY. WINDS COULD APPROACH GALE FORCE LATE FRIDAY IF SFC LOW
DEEPENS AS MUCH AS INDICATED BY THE 12Z GFS...HOWEVER FOR THE TIME
BEING HAVE CAPPED SUSTAINED WINDS AT 30KT. PLAN TO MENTION GALE
FORCE GUSTS OUTSIDE OF CONVECTION...AS WELL AS LCLLY HIGHER WINDS
SEAS IN STORMS AS SQLN PROGGED TO MOVE THROUGH THE MARINE AREA
FRI AFTN/EARLY EVENING.
FRI NIGHT/MON...VERY STRONG LOW PRESSURE CENTER WILL LIFT NE JUST
OFF THE CAROLINA COAST FRI NIGHT. WINDS WILL VEER TO THE W/NW WITH
SUSTAINED WINDS 25 TO 30 KNOTS OFFSHORE WITH AT LEAST A FEW GUSTS
TO GALE FORCE OFFSHORE AND SEAS TO 10FT. HAVE EXTENDED THE SMALL
CRAFT ADVISORY FOR THE NEARSHORE WATERS THRU 15Z SATURDAY MAINLY
FOR WINDS AS SEAS WILL BE SUPPRESSED WITH SUCH STRONG OFFSHORE
FLOW. HAVE MAINTAINED A STRONGLY WORDED SCA FOR THE OFFSHORE BUT
A GALE WARNING MAY BE NEEDED. HAZARDOUS BOATING CONDS WILL
CONTINUE THIS WEEKEND AND HAVE EXTENDED THE ADVISORY FOR THE
OFFSHORE THROUGH 21Z SUNDAY.
SCA CONDITIONS WILL BE SLOW TO IMPROVE AS THE PGRAD IS EXPECTED TO
REMAIN TIGHT ACRS THE REGION INTO EARLY NEXT WEEK. OFFSHORE WIND
COMPONENT WILL LIMIT SEA DEVELOPMENT OVER THE NEARSHORE...BUT ALSO
WILL GENERATE VERY ROUGH SHORT PD WAVES. SCA CONDITIONS OVER THE
OFFSHORE WATERS COULD LAST INTO MONDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 66 77 52 65 / 80 100 10 10
MCO 65 76 54 65 / 80 100 10 10
MLB 69 78 54 67 / 80 100 20 10
VRB 70 78 55 70 / 80 100 20 10
LEE 64 76 51 63 / 80 100 10 10
SFB 65 77 53 65 / 80 100 10 10
ORL 65 76 54 64 / 80 100 10 10
FPR 71 78 56 70 / 80 100 20 10
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...SMALL CRAFT ADVISORY UNTIL 10 AM EST SATURDAY FOR COASTAL WATERS
FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20
NM-COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO
SEBASTIAN INLET OUT 20 NM.
SMALL CRAFT ADVISORY UNTIL 5 PM EST SUNDAY FOR WATERS FROM
FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO 60 NM
OFFSHORE-WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO
60 NM OFFSHORE-WATERS FROM VOLUSIA BREVARD COUNTY LINE TO
SEBASTIAN INLET 20 TO 60 NM OFFSHORE.
&&
SHORT TERM/AVIATION...CRISTALDI
LONG TERM....KELLYHazardous weather outlook, Dec 17, 11:00 AM EST, 9 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1100 AM EST THU DEC 17 2009
AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-172100-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
1100 AM EST THU DEC 17 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
...RISK FOR ROTATING STORMS TO PRODUCE FUNNEL CLOUDS AND WATERSPOUTS
THIS AFTERNOON AND EARLY EVENING SOUTH OF CAPE CANAVERAL...
...THUNDERSTORM IMPACT...
LATE THIS MORNING...DOPPLER RADARS WERE SHOWING NUMEROUS SHOWERS AND
OCCASIONAL ISOLATED LIGHTNING STORMS OVER AND OFFSHORE COMMUNITIES
FROM SEBASTIAN INLET SOUTH...WITH THE HEAVIEST ACTIVITY OCCURRING OVER
MARTIN AND SAINT LUCIE COUNTIES. RADAR INDICATED THAT THE STRONGER
CELLS WERE EXHIBITING OCCASIONAL WEAK ROTATION. WITH THE BOUNDARY
EXPECTED TO REMAIN NEARLY STATIONARY INTO EARLY EVENING...THE FOCUS
FOR SHOWERS AND STORMS WILL BE PRIMARILY CONFINED TO THE TREASURE
COAST COUNTIES...AS WELL AS AROUND LAKE OKEECHOBEE. THE MORE INTENSE
CELLS WILL REMAIN CAPABLE OF PRODUCING CLOUD TO GROUND LIGHTNING
STRIKES AND FUNNEL CLOUDS. A BRIEF TORNADO TOUCHDOWN CANNOT BE RULED
OUT.
THE THREAT FOR ROTATING STORMS WILL SHIFT SLOWLY NORTHWARD OVERNIGHT
AS A STALLED FRONTAL BOUNDARY NEAR LAKE OKEECHOBEE BEGINS TO PUSH TO
THE NORTH AS A WARM FRONT.
...FLOOD IMPACT...
SHOWERS AND STORMS HAVE ALREADY PRODUCED LOCALLY HEAVY RAINFALL
AMOUNTS IN EXCESS OF ONE INCH ACROSS EASTERN MARTIN COUNTY. LOCAL
PONDING OF WATER WILL REMAIN POSSIBLE...MAINLY ACROSS MARTIN...
OKEECHOBEE...SAINT LUCIE...AND INDIAN RIVER COUNTIES THIS AFTERNOON
...BEFORE SHIFTING GRADUALLY NORTHWARD OVERNIGHT.
RAINFALL IS EXPECTED TO BECOME WIDESPREAD OVER EAST CENTRAL FLORIDA
LATE TONIGHT. VERY HEAVY DOWNPOURS MAY OCCUR ALONG WITH LOCALIZED
FLOODING WHERE RAIN PERSISTS.
...RIP CURRENT IMPACT...
THERE WILL BE AN ELEVATED RISK OF RIP CURRENTS AT EAST CENTRAL FLORIDA
BEACHES TODAY. ALWAYS SWIM NEAR A LIFEGUARD AND NEVER SWIM ALONE.
...MARINE THUNDERSTORM GUST IMPACT...
A FEW STORMS OVER THE INTRACOASTAL WATERWAY AND NEAR SHORE ATLANTIC
WILL BE CAPABLE OF PRODUCING WIND GUSTS OF 35 KNOTS OR GREATER TODAY
AND TONIGHT. THE HIGHEST CHANCES WILL BE SOUTH OF SEBASTIAN INLET
THIS AFTERNOON...THEN SHIFTING GRADUALLY NORTHWARD OVERNIGHT.
...WATERSPOUT IMPACT...
WATERSPOUTS WILL ALSO BE POSSIBLE. AGAIN...THE HIGHEST THREAT WILL
BE ALONG AND OFFSHORE THE TREASURE COAST FROM SEBASTIAN INLET SOUTH
...BEFORE SHIFTING NORTHWARD OVERNIGHT.
...WIND AND SEA IMPACT...
NORTHEAST WINDS OF 20 KNOTS NEAR SHORE AND UP TO 25 KNOTS OFFSHORE
WILL BECOME EAST THEN SOUTHEAST INTO TONIGHT. SEAS WILL BUILD TO
5 TO 7 FEET NEAR SHORE...UP TO 10 FEET OFFSHORE. A SMALL CRAFT
ADVISORY IS IN EFFECT FOR ALL EAST CENTRAL FLORIDA COASTAL WATERS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
...RISK OF STRONG TO SEVERE STORMS ON FRIDAY...
DEVELOPING LOW PRESSURE OVER THE WESTERN GULF OF MEXICO WILL CROSS
NORTH FLORIDA WHILE RAPIDLY STRENGTHENING DURING THE DAY ON FRIDAY.
ABUNDANT DEEP LAYER MOISTURE...ALONG WITH STRONG LOW TO MID LEVEL
WINDS AND AN INCREASINGLY FAVORABLE LOW LEVEL WIND SHEAR PROFILE
WILL INCREASE THE THREAT FOR SEVERE STORMS TO PRODUCE DAMAGING WIND
GUSTS AND TORNADOES DURING THE DAY.
LATEST MODEL GUIDANCE FROM THURSDAY MORNING IS INDICATING THAT THE
LOW IS LIKELY TO BE STRONGER THAN PREVIOUSLY INDICATED.
WHILE THE EXACT TIMING IS STILL A BIT UNCERTAIN...AT THIS TIME IT
APPEARS THAT A PRE-FRONTAL SQUALL LINE WILL REACH LAKE COUNTY
SOMETIME AROUND MID MORNING...THEN SHIFT RAPIDLY EASTWARD ACROSS
ORANGE...OSCEOLA...SEMINOLE AND VOLUSIA COUNTIES FROM LATE MORNING
TO EARLY AFTERNOON. THE SQUALL LINE WILL THEN PUSH ACROSS OKEECHOBEE
...BREVARD...INDIAN RIVER...SAINT LUCIE AND MARTIN COUNTIES DURING
THE AFTERNOON.
PERSONS SHOULD REMAIN AWARE OF THE POTENTIAL FOR SEVERE WEATHER
TONIGHT INTO FRIDAY. MONITOR NOAA WEATHER RADIO AND YOUR LOCAL MEDIA
OUTLETS FOR POTENTIAL WATCHES...WARNINGS...AND STATEMENTS...AS WELL
AS YOUR LOCAL FORECAST.
IF YOU OWN A WEATHER RADIO...NOW IS THE TIME TO MAKE SURE THAT IT
IS IN GOOD WORKING ORDER...CORRECTLY PROGRAMMED...AND HAS A FRESH
BATTERY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE IF
NEEDED LATE TONIGHT. SPOTTER ACTIVATION APPEARS LIKELY BY SOMETIME
EARLY FRIDAY MORNING.
GLITTO/CRISTALDI
Flood, St. Lucie
- When
- December 17, 8:30 PM EST to December 18, 12:00 AM EST
- Where
- St. Lucie County, 6.05 mi SSW of Ft Pierce Nelson Arp to 5.42 mi WNW of Port St Lucie
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 27.370, -80.460
A large area of 5 to 13 inches of rain fell from near the Florida Turnpike, impacting western portions of Port St. Lucie, and inland to the rural portions of central and western St. Lucie County. A rainfall spotter located 4 miles west of Port St. Lucie recorded over 12 inches of rain in less than 24 hours and 6 inches in 90 minutes during the evening. Also, a South Florida Water Management Rain Gage (C24SE; 4 miles north-northwest of the Traditions Community within Port St. Lucie) recorded a 24-hour total of 12.99 inches (including 10.74 inches in four hours, 1745 to 2145 EST and 5.47 inches in one hour, 2030-2130 EST). While temporary roadway, lowland and urban flooding was extensive, no homes or businesses were damaged. Standing water levels reached up to three feet on some roadways and yards in and near the Traditions Community, causing many homes and schools to become briefly cut-off from surrounding areas.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Florida, December 17 to 18, 2009$551,000 · 4 events
- High Surf in California, December 17, 2009$50,000 · 1 event
- Winter Storm and High Wind in Alaska, December 17 to 18, 200958 kt wind · 2 events
- Dense Fog in California, December 17 to 18, 20092 events
- Blizzard in Alaska, December 17, 20091 event
- Heavy Snow in Alaska, December 17 to 18, 20091 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 200275.